Toxic Epidermal Necrolysis

Toxic Epidermal Necrolysis

A young woman presented with a 2 week history of fever, sweats and had developed a maculopapular rash. She had been commenced on oral antibiotics a week earlier for a presumed lower respiratory tract infection. After her admission, her rash developed into generalised bullous lesions and she became hypotensive and oliguric. A dermatologist diagnosed toxic epidermal necrolysis.

How should Toxic Epidermal Necrolysis be managed?

Adrian Wong

There are very few dermatological emergencies but the most significant involve the acute bullous exanthema disorders which are fortunately rare. There is considerable overlap between TEN, Steven-Johnson Syndrome (SJS) and Erythema Multiforme. Mortality in TEN is 10-35% compared to 1-5% in SJS (1).

In 74%–94% of cases, TEN is triggered either by preceding medication or by an infection of the upper respiratory tract (2). Drug-induced TEN typically presents with fever and influenza-like symptoms 1 to 3 weeks after the commencement of the suspected drug. One to three days later, signs begin in the mucous membranes, including eyes, mouth, nose, and genitalia in up to 90% of cases. Skin lesions manifest as generalized macules progressing to large conflating blisters with subsequent epidermal detachment.

Non-dermatological organ systems affected include –
• Gastro-intestinal
• Renal
• Respiratory
• Ocular

To date, the pathogenesis of TEN is still not fully understood. Several theories including immunologic mechanisms, reactive drug metabolites, or interactions between these two have been proposed. The end result is widespread keratinocyte apoptosis.

A severity-of-illness score for TEN (SCORTEN) (3) combines seven independent risk factors for mortality (age > 40 yrs, heart rate >120/min, history of cancer or haematologic malignancies, involved body surface area >10%, serum urea level >10 mmol/L, serum bicarbonate level <20 mmol/L, serum glucose level >14 mmol/L). Scoring one point for each item, the predicted mortality was 3.2%, 12.1%, 5.3%, 58.3%, and 90.0% for 0–1, 2, 3, 4, and >5 points respectively. Death usually results from sepsis or multi-organ failure.

Treatment and management of patients with TEN can be divided into supportive and specifically targeting TEN. Obviously, the suspected precipitant drug should be stopped. As TEN patients behave very much like victims with severe burns, management in a specialist burns unit should be considered (4).

Supportive therapy follows the familiar airway, breathing and circulation approach and has much in common with treating patients with severe burns. Hence important issues include; fluid balance, the hyper-metabolic state, temperature regulation, pain management, nutrition and immune compromise.

Due to the rarity of TEN, there are limited number of randomised controlled trials of pharmacological agents and thus no established standard practice. Most pharmacological agents used target the immune system and thus successful treatment using IvIg, systemic corticosteroids, plasmapheresis, cyclosporine, cyclophosphamide, anti-tumour necrosis factor-α (TNF-α) and haemodialysis have all been reported in the literature (2). In this patient, steroids and IvIg were used although there are no randomised controlled trials regarding their efficacy.

The controversy over whether systemic corticosteroids should be used to curtail progression remains unresolved. Various corticosteroids therapies have been reported to reduce morbidity and improve outcome of SJS/TEN patients including oral prednisolone, intravenous hydrocortisone, pulsed intravenous methylprednisolone and pulsed intravenous dexamethasone therapy (5). However the use of high dose systemic steroids are not without problems and increased mortality has also been reported (6). None of the studies were randomised controlled trials; most were retrospective, case series reports from a single centre. Furthermore, the number of patients involved were small (less than 50 per treatment arm). The largest study (7) was a retrospective, multicentre analysis in Scandinavia involving a total of 281 patients which showed no significant mortality benefits in the group treated with steroids.

IvIg contains anti-Fas antibodies that can abrogate the Fas-mediated keratinocyte apoptosis (8). Like corticosteroids, the results from IvIG use is mixed. Whilst some studies showed a shorter period of illness (9), others have showed a significantly higher mortality and duration of hospital stay (10). Again, none of the studies were randomised controlled trials and the number of patients involved were even smaller than those in the steroids trials. The largest study showed a non-significant benefit in mortality in patients treated with IvIg (7).

In terms of the combination of steroids and IvIG, a large retrospective study of 281 patients showed that treatment with corticosteroids and IvIG either alone or in combination was no better compared to supportive care only (7). The considerable variation in treatment regimens and dosing means that further randomised, controlled trials with standardised treatment protocols are needed although this may never be achieved given the rarity of the disease.


References

1. Harr T and French LE. Toxic epidermal necrolysis and Steven-Johnson syndrome. Orphanet J Rare Dis 2010; 5: 39-50.
2. Gerull R, Nell M and Schaible T. Toxic epidermal necrolysis and Steven-Johnson syndrome: A review. Crit Care Med 2011; 39: 152-1532.
3. Bastuji-Garin S, Fouchard N, Bertocchi M, et al: SCORTEN: A severity-of-illness score for toxic epidermal necrolysis. J Invest Der- matol 2000; 115:149 –153.
4. Yarbrough DR. Experience with toxic epidermal necrolysis treated in a burn center. J Burn Care Rehab 1996; 17: 30-33.
5. Koh MJ, Tay YK: Stevens-Johnson syndrome and toxic epidermal necrolysis in Asian children. J Am Acad Dermatol 2010; 62:54 – 60.
6. Kelemen JJ III, Cioffi WG, McManus WF, et al: Burn center care for patients with toxic epidermal necrolysis. J Am Coll Surg 1995; 180:273–278.
7. Schneck J, Fagot JP, Sekula P, et al: Effects of treatments on the mortality of Stevens- Johnson syndrome and toxic epidermal necrolysis: A retrospective study on patients included in the prospective EuroSCAR Study. J Am Acad Dermatol 2008; 58:33– 40.
8. Stella M, Clemente A, Bollero D, et al: Toxic epidermal necrolysis (TEN) and Ste- vens-Johnson syndrome (SJS): Experi- ence with high-dose intravenous immu- noglobulins and topical conservative approach. A retrospective analysis. Burns 2007; 33:452– 459.
9. Morici MV, Galen WK, Shetty AK, et al: Intravenous immunoglobulin therapy for children with Stevens-Johnson syndrome. J Rheumatol 2000; 27:2494 –2497.
10. Brown KM, Silver GM, Halerz M, et al: Toxic epidermal necrolysis: Does immunoglobulin make a difference? J Burn Care Rehabil 2004; 25:81– 88.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s